Fitness

Mixing Cough and Allergy Medication Can Be Dangerous. What to Know

There is nothing worse than when cold season overlaps with seasonal allergies. But before you find symptom relief in over-the-counter cough medicine, you may find yourself asking: can I take cough medicine and allergy medicine together?

The Food and Drug Administration (FDA) warns against taking more than one drug at a time — especially if both have the same active ingredient. For example, a double dose of antihistamines can cause sedation or, in severe cases, trouble breathing, according to the National Capitol Poison Center. (Remember TikTok’s unfortunate Benadryl Challenge?)

However, if you happen to be one of the unfortunate souls in this sniffly Venn diagram from hell, you’d likely do anything to find relief. Fortunately, you won’t have to go much further than your medicine cabinet. But before you do, be sure to read this advice from Erica Patel, MD, internal medicine specialist, about whether it’s safe to take allergy meds and cold meds simultaneously.

Can You Take Allergy Medicine With Cold Medicine?

Technically, yes. But because symptoms are similar for colds and allergies, you don’t necessarily have to double down on the medications. Also, “many over-the-counter (OTC) cough and cold medicines and allergy medicines may have similar ingredients,” Dr. Patel notes, including a pain and fever reducer, a decongestant (for stuffiness), an antihistamine (for sneezing), and a cough reliever. So it’s easy to overdo it.

The safest way to take cold and allergy medications simultaneously is to ensure there’s no ingredient overlap and check the labels for any contraindications. (That’s when the package says, “Don’t take this if you’re also taking ___.”) If neither is the case, “it should be relatively safe to take cold and allergy medication together as long as you’re following the dosing instructions on the package,” said Dr. Patel.

Compare Cold and Allergy Medication Ingredients

Think carefully about what you actually need. “Only take medication that directly treats the symptoms you are having,” Dr. Patel said. “If you have a cough, for example, then just take a cough suppressant. Don’t choose a combination medication that also has a decongestant and a pain reliever if you don’t also have those symptoms.” That’s especially true if you’re already taking something that helps keep those symptoms at bay, like an allergy pill.

“A good way to avoid overdosing on ingredients is to compare labels,” she tells POPSUGAR. “For example, if one medication has acetaminophen as an ingredient, then avoid taking other medications with acetaminophen in them.”

Common cold and allergy medication ingredients include:

  • Pain relievers: acetaminophen or ibuprofen
  • Decongestants: phenylephrine, pseudoephedrine, oxymetazoline
  • Cough Suppressants: dextromethorphan, guaifenesin
  • Antihistamines: diphenhydramine (Benadryl), loratadine (Claritin), cetirizine (Zyrtec), fexofenadine (Allegra)

If you’re not sure how certain medications will interact with each other, reach out to your doctor or pharmacist to discuss your options.

— Additional reporting by Melanie Whyte

Products You May Like

Articles You May Like

Supersized Handbags Are the Season’s Most Useful Accessory
Selena Gomez Gets Her Flirt On in Risqué ‘Love On’ Lyrics
Beyoncé’s Haircare Line, Cécred, Is Finally Here + More Beauty News
Get the Look: Cover Star Billy Porter’s Metallic Makeup
Willy Chavarria Reacts to His First ELLE Cover

Leave a Reply

Your email address will not be published. Required fields are marked *